I am 52 years old and have been baffled by something that happens to me about every 6 months or so and is miserable. I wake up with total body pain, I mean everything hurts and this lasts for several days and then seems to go away. This started yesterday and I feel like I cannot go on like this. Nothing helps....nothing as far as ibuprofen 800 mg, several aspirin, Tylenol, etc. I was diagnosed with FM many years ago when I had unexplained pain in my pelvic area, but that was remedied with a hysterectomy, so I have always wondered if I truly have FM; I feel like it is such a coverall diagnosis. Anyway, I hope this goes away soon and I don't have to feel this for many more months. Has anyone else experienced this? If this is any indication of what my old age will be like, OMG I dread it.
FM was probably the wrong diagnosis if your pain went away right after a hysterectomy. The reason for the hysterectomy was the cause for your pain. People with Fibro have pain on a basically every day; however, for me, while I do have pain every day, every so often, the pain is so bad I can hardly get around. A diagnosis should be made by a Rheumatologist as that is truely his field of medicine. You need to feel pain in 11 of 18 pressure points in the body. For me, that pain lasted well over 5 minutes, when they tested me so I was a 'quick' diagnosis for the Rheumatologist. You can have bad flairups, I'm actually going through one right now. You can wake up in total body pain and if you are sleeping on a good mattress, you may have Fibro. Usually the pain can be intense enough that you can't sleep. See a Rheumatologist and be evaluated; there are many other things this could be that fall under his specialty.
I was diagnosed with fibro back then and was positive in all 18 areas. I am still miserable, not sleeping, total body pain some nights, severe right hip pain some nights that the osteo doctor says is bursitis, but I don't think so. I have Lyrica but I am hesitant to take it, as I was on it before and it was so hard to get off of...the side effects when coming off are horrendous. Maybe it was helping me when I was on it and I didn't know it because I did not feel this way. There is one problem with it thought...I have been severely bulimic since the age of 15 and I am really trying to get some recovery from it. I know of the side effects of Lyrica is increased appetite which I definitely don't need right now. I have muscle relaxers too but they make me so constipated and sleepy. I also have tramadol which gives me a buzz which I don't like because I am an addict too. That is also very hard to come off of and I don't want to have to do that again. I guess you have to weigh the benefits and the side effects...ohhhhh, what to do?...what to do? I am miserable and now I have really bad hip pain at night along with total body pain. HELP!!! I just want to feel good again and I am really discouraged about the future. Trying to do recovery from my eating disorder is hard when I am in all of this pain and cannot sleep for the life of me.
Several comments: firstly I'm not a doctor, so don't take my comments in that light.
If you are extremely miserable because of chronic pain, especially pain that is interrupting sleep, getting some *ongoing* doctor assistance is essentially really. The key word is "ongoing", as chronic pain is not treatable by once-off visits to GPs (I'm Australian - we call regular doctors general practitioners, ie GPs); there needs to be a mutual recognition that this calls for ongoing monitoring and intervention. You certainly sound like depression may be worth checking up on too; it is a too common a side effect of chronic pain and sleep disturbances, for obvious reasons to the victims (us).
You say you have tried lyrica and that it may have helped with the pain. Despite the side-effects it may be worthwhile giving it a another three to four month trial at a reasonable dose - 300mg/day to 450mg/day is not excessive for Fibro/neuropathy to the best of my knowledge - and if at the end of that you don't believe it is helping, organise a step-down strategy with your GP. If it does knock down the pain to a level you can reasonably handle, that will in all likelihood allow sleep patterns to return to a more normal behaviour, and for you to feel better within yourself generally. I've found after several experiments with lyrica that if a particular dose doesn't work within two or three weeks, stepping up a reasonable amount and giving another two to three weeks, is one way of finding the minimum dose that works. Side effects typically take a fair bit longer to fade away than the time it takes for lyrica to start working on the pain, and this means some amount of patience is required, in order to test what the long term side-effects are likely to be, ie the side effects that stay while using lyrica.
I've used lyrica for more than two years now, and at several different doses. My personal experience is that it certainly has numerous negative side-effects which must be weighed against the long-term benefits. Feel free to browse any comments I've made in the past as they pertain to lyrica, and the curse of chronic pain generally. Lyrica has helped me with central neuropathic pain; my appetite went a bit crazy for a few months, but eventually settled down once I reorganised my diet - no snack-type food or heavily processed breakfast cereals, just bog-standard simply prepared home cookin' (not by me I must confess). My overall assessment is that for me at least being on lyrica is a heck of a lot better than being off it. It has increased the amount of time I can sit down before needing a break to lie down for awhile, which might sound like a little thing but it means I can watch a movie on TV from start to finish without pain intruding to the point of wrecking the experience.
I agree with you that ceasing lyrica can cause a fairly ordinary withdrawal, sorry "discontinuation syndrome" is the new lingo to make it sound better. Sweats, hair-trigger response to a change in temperature, muscle tightness, initial nausea as last of lyrica leaves system, etc,etc. A lot of SSRI and SNRI antidepressants may cause the same or similar constellation of symptoms upon taper/withdrawal; it goes with the territory inhabited by drugs that affect the central nervous system (which includes the brain).
Finally, tramadol is now considered to have SNRI antidepressant effects as well as being an analgesic. The withdrawal from tramadol can feel a lot like a bad flu in the first stages, ie muscle cramps or muscular weakness, and the hot/cold sweats. I've experienced this too and in fact the first time it happened I really did think I had caught the flu! The combination of effects from tramadol withdrawal, and the "buzzy / good feeling" (I won't call it "euphoria" because that is a red-flag to doctors; they think it means you are addicted or about to become so) while using it, which I suspect is more to do with the SNRI effects than being a side-effect of the analgesia alone, make tramadol a difficult medication for some people. I've stayed clear of it for maybe 8 years now largely because of its unwanted side-effects.
I hope this is of some help.
PS: Chronic pain is usually discussed in dedicated forums.
I appreciate your long post and I want to respond, but I have to get out the door here soon. I am confused by your last comment though....I think I am in the right forum. This is the fibro forum right?
Yes, you are in the fibro forum! Please stay and post! I think the confusion is that there is also a Pain Management forum for all Chronic Pain (CP) sufferers. You might want to check that one out too, as a lot of us are in both, but don't leave here :-)!
I totally understand. I am 54 and basically a shut-in from this disease. All my joints and muscles hurt, and I also have back issues and hypertension. My life has been ruined from this--personally I think fibro is only PART of the problem. They just don't know what causes this.
Dr.'s just want to give antidepressants, which I keep saying *I wasn't depressed until all this pain started.*
I have no answers and I've been like this since 50. I was an active, happy person who exercised every day and now I can barely walk and I'm in constant pain.
I'm not saying this to make you depressed, I just want you to know you're not alone.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.